MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERAII BRONCHOVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERAII BRONCHOVIDEOSCOPE
Model Number BF-Q180
Medical Device Problem Codes Contamination (1120); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code Respiratory Tract Infection (2420)
Date of Event 01/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has not yet been returned to olympus for evaluation, although it is anticipated to be shipped back for 3rd party culturing.The investigation is ongoing.The definitive cause of the user¿s experience cannot be determined at this time.The customer reported internal investigation findings: it was discovered, at the end of each bronchoscopy procedure, tap ice water is being injected through the scope with a syringe with the aim of reducing post-procedure bleeding.Culture results of the water supply are: we had them run 2 tests the heterotrophic plate count (hpc) and a total coliform e.Coli test.The water was not tested for the specific organism identified in the patient cultures.The total coliform e.Coli test was negative, the hpc test had a count of 214 cfu.The water company came to culture the ice machine and said they couldn't do it because the ice machine was off.So, they cultured the water from the sink next to the ice machine which has the same water source.Then we turned on the ice machine to have it cultured, but for some reason i don't know, it wasn't cultured.Only the water source for the ice machine.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.This event has been reported by the importer on mdr# 2951238 - 2021 - 00307.
 
Event or Problem Description
It is reported 47 days post bronchoscopy procedure for the indication of cavitary lesion of lung, and pneumonia using an evis exera ii bronchovideoscope, the patient developed a respiratory tract infection with mycobacterium llatzerense.This was diagnosed with bronchial alveolar lavage (bal).It is unknown what treatment the patient required as a result of this infection.The patient's current condition is unknown.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.New information is reported in d8, d9, h3, h4, h6, and h10.The device history record (dhr) for the complaint device has been reviewed and it is confirmed that the device met all design and quality specification when it was shipped.Physical evaluation of the complaint device: the bf-q180 video scope, (serial number confirmed) was forwarded to olympus for evaluation due to "positive culture".Olympus performed a visual inspection on the received condition and found a stain inside of the biopsy channel.The biopsy channel was inspected with an olympus boroscope, and brownish stains were located at the entry of the channel, from the distal end side.Olympus did not find any kinks, or scrapes.The video scope passed the cosmo leak test.Additional findings include non-olympus c-cover, non-olympus objective and light guide lens glue, non-olympus bending section cover, non-olympus bending section cover glue, non-olympus insertion tube, non-olympus switch/button repair, and non-olympus light guide tube the scope was sold 2011.Since then, there has been no olympus service events.Scope culture findings from third party testing facility: biopsy channel: arthrobacter chlorophenolicus.Distal end: not detected.Mycobacterium llatzerense, detected from bal sample of patient was not detected from the device.Conclusion: the definitive cause of the reported events could not be established.We presume from the following factors as possible causes: 1.The patient infection occurred by contamination of ice water, which was used at the end of the procedure.It is possible that the ice machine at the user facility may have been contaminated.Therefore, the water from the contaminated ice machine may have caused the germ detection from biopsy channel of the scope when cultured.2.Brownish stains inside biopsy channel and trace of third-party repair/ parts at insertion section glue were confirmed.The third-party repair may have created an area, difficult to complete reprocessing properly.And the germs may have been detected from the area.
 
Additional Manufacturer Narrative
This report is being submitted to report corrected data.Corrected data is reported in d4 (model number).
 
Additional Manufacturer Narrative
This mdr is being submitted as a result of a complaint retrospective review.Reprocessing steps of the subject device at the user facility were provided where: 1 immediate enzymatic detergent cleaning of the external body and pulled through channels.2 taken to reprocessing room for immediate reprocessing.3 dry leak test.4 cleaned external and internal for bioburden with enzymatic detergent.5 resi test done to check for residual bioburden.6 taken to oer for hld high level disinfect.7 taken out of oer and laid on counter for air blown through all channels until residual water is evaporated.8 hung up vertical in our scope hang room until needed for procedure.Conclusion: (suggested event 1:suspicion of cross-contamination) we could not specify relation between the suggested event 1 and the device from the following investigation results: · mycobacterium llatzerense was not detected in the culture test of the subject device.·the physiological saline used in the case was negative in the total e.Coli test, and was confirmed to be below the standard value set by the cdc (214 cfu / ml) in the number of general bacteria: hpc (heterotrophic plate count).·since the ice machine had been disinfected, the ice water culture test used to cool the syringe containing saline in the case could not be performed.·the bal sample of the patient of the case that model bf-q180 serial 2903004 used with ice water from another ice machine in the day before the event was used was negative.·no obvious deviation from ifu was confirmed from the review of the reprocessing steps at the user facility.(suggested event 2:positive culture test) we could not specify relation between the suggested event 2 and the device from the following investigation results: ·as the result of the culture test of the subject, staphylococcus aureus was detected from biopsy ch.·there were numerous scrape marks within the biopsy channel.·since the ice machine had been disinfected, the ice water culture test used to cool the syringe containing saline in the case could not be performed.·no obvious deviation from ifu was confirmed from the review of the reprocessing steps at the user facility.Olympus will continue to monitor field performance for this device.

Brand Name
EVIS EXERAII BRONCHOVIDEOSCOPE
Common Device Name
BRONCHOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key11596725
Report Number8010047-2021-04419
Device Sequence Number11640646
Product Code EOQ
UDI-Device Identifier04953170340086
UDI-Public04953170340086
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K050220
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBF-Q180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer06/02/2021
03/02/2022
03/24/2021
Initial Report FDA Received Date03/31/2021
Supplement Report FDA Received Date06/14/2021
03/02/2022
04/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/27/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age33 YR
Patient SexFemale
Patient Weight90 KG